As of today I have started all my drugs.
For anyone just dropping in, this is IVF#1, Flare Protocol.
Down regulation started on Saturday January 4th with Suprefact, 80 IU, subcutaneous injection, twice a day.
Ovarian stimulation started today January 6th, with Menopur, 150 IU, subcutaneous injection, once in the afternoon.
and Gonal-F, 450 IU, subcutaneous injection, once in the afternoon.
So far, this has all been
......really quite easy. I'm scared to say it, can you tell? I keep waiting for the carnage to start.
I have a system of alarms going to keep me in line. First alarm, on my clock, rings at 5:45 on weekdays so that I get up and do waking up things. Next alarm, also on clock, rings at 7:10am every day to alert me to get ready for first dose of Suprefact and to take the Gonal-F pen out of the fridge. After that I'm on my own until my watch alarm goes at 3:45 to remind me to get the hell away from work (not always that easy) and home. On weekends, the alarm goes at 4:10pm. Between 4:15 and 5:00, I do the Gonal-F and Menopur shots. Then I'm free as a bird until 7:10pm, when watch alarm rings every day to remind me to do do the second shot of Suprefact, 12 hours after the morning one.
In between all that I have to remember to take antibiotics, with breakfast and supper (no dairy allowed), and my folic acid, DHEA, CoQ10, and low dose aspirin (no alarms left to remind me of those, I've used up all the ringing devices).
Naturally I am curious about the side effects of the injectable drugs. Here's what I found on information included with the prescriptions, or on the fertility clinic website:
The Suprefact® injection is used to shut off or turn down your own hormone production in your pituitary gland and prevent you from ovulating too early. This results in a lowered estrogen level and the common side effects of hot flashes, mood swings and headaches.
I haven't had any hot flashes yet, and based on how people describe them, I'd think I'd know if I was having them. Mood swings, maybe. Headaches, yes, although I am not sure if it is the Suprefact or our crazy weather and changing barometric pressure causing it.
Breast tenderness, bloating, flushing, vomiting, nausea and diarrhea. They are temporary and will resolve once treatment is stopped. Other adverse reactions may include allergic sensitivity such as a rash or local swelling near the injection site. The greatest concern is Ovarian Hyperstimulation Syndrome. Ovarian enlargement can be accompanied by abdominal bloating and and pain, and may occur in 20% of women taking gonadotropins.
Breast tenderness, fatigue, bloating, weight gain, nausea, or diarrhea. Ovarian Hyperstimulation. Same as Menopur, basically.
Since I only started the stimulation today, I don't suppose I'll notice any side effects for a while. Maybe fatigue, but hard to say if the fatigue is caused by drugs or by the emotional intensity of this experience. Although I think I'm doing a pretty good job of being calm, Stoic, and rational, well, it still takes an effort to be that way, and it's tiring. When I go to bed at night, it's with the exhaustion of someone who simply doesn't want to be awake and doing or thinking anything anymore.
I can't connect any of this with actually having a baby one day, and I don't want to. Honestly, I don't think this shit will get real until at least until my next ultrasound (Sunday January 12th) when we get to see if there are actually any follicles growing in there. Scheduling injections is easy, stabbing myself with needles goes against human instinct but is doable.....all the emotions and hopes and dreams....that's hard.
But on that topic, I have to say that I've gotten some amazing support so far. Yesterday I sent an email to three key people at work: my co-teacher, the assistant principal who I report to, and my department head. I had previously told them about the IVF cycle, but in this email I got quite specific about "this is what I am doing and this is how you need to accommodate/support me."
All the responses I received were kind and supportive and made me feel yet more grateful for the people I work with. But the one from my department head went a step beyond. She said that she was "crossing all her fingers and toes" for me and Mr. Turtle. She knows it can be an "emotional rollercoaster" and to let her know if she can do anything to help out. And, if I need a place to take a break, I can come to such-and-such a room which is never used.
There's two reasons she wrote that email. One, someone near and dear went through IVF, or two, she went through it.
It's awful when people misunderstand infertility and treatments, but it also breaks my heart a little when someone understands so well.